Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 247, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 14, 1998, 7:39 AM CDT for St. Clair County, Vernon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 1998, 7:39 AM CDT (12:39 UTC)
- Expired
- Sep 14, 1998, 11:40 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties St. Clair County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 141240 FFWSGF KSC011-021-037-MOC009-011-097-109-119-145-185-217-141640- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 739 AM CDT MON SEP 14 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS BARRY COUNTY IN SOUTHWESTERN MISSOURI BARTON COUNTY IN SOUTHWESTERN MISSOURI JASPER COUNTY IN SOUTHWESTERN MISSOURI LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI MCDONALD COUNTY IN SOUTHWESTERN MISSOURI NEWTON COUNTY IN SOUTHWESTERN MISSOURI ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 1140 AM CDT * AT 730 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING MODERATE TO HEAVY RAIN CONTINUING ACROSS SOUTHWEST MISSOURI AND WAS MOVING NORTH AT 25 MPH. DOPPLER RADAR WAS ESTIMATING A HALF INCH TO INCH WITHIN THE PAST HOUR WITH THE HEAVIER RAIN BANDS WITH THIS BAND OF PRECIPITATION. * MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS MCDONALD... BARRY... LAWRENCE... NEWTON... AND JASPER COUNTIES THROUGH 10 AM. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE IN THESE AREAS. THE HEAVY RAIN HAS PUSHED OUT OF SOUTHEAST KANSAS...BUT DUE TO 8 TO 15 INCHES OF RAIN OVERNIGHT...RUNOFF AND RIVER FLOODING WILL LIKELY CONTINUE THROUGHOUT THE MORNING. THIS IS A DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. HEAVY RAIN IS CAUSING FLASH FLOODING OF LOW LYING AREAS. FLASH FLOODS CAN CAUSE SERIOUS INJURY OR DEATH WHEN DRIVING THROUGH LOW WATER CROSSINGS. IF YOUR VEHICLE IS THREATENED BY RISING WATER...ABANDON IT QUICKLY AND MOVE TO HIGHER GROUND. THIS WARNING IS AN EXTENSION OF AN EARLIER WARNING. LIN"DENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:06 AM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Sep 14, 2:06 AM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 206 AM CDT MON SEP 14 1998 HARD TO PICK OUT TROPICAL LOW CENTER ON SFC ANALYSIS HOWEVER A LARGE INVERTED TROF EXTENDED WELL NORTH INTO NE KS/NW MO WITH 70 DWPNT AXIS ACROSS SE KS/SW MO. IR SATELLITE/REGIONAL RADAR CONTINUES TO SHOW COLDEST TOPS/HEAVIEST PCPN CONTINUING ACROSS THE SAME AREA IN E OK/KS AND W AR/MO. DRY SLOT HAS DEVELOPED ACROSS S CNTRL MO ATTM AND HAVE UPDATED OVERNIGHT ZONES FOR SMALL PORTION OF CWA FOR THIS. SATELLITE SHOWS LAST NIGHTS SHRTWV OVER THE CNTRL ROCKIES HAS PUSHED E INTO NEBRASKA PANHANDLE TONIGHT. MAIN CONCERN WITH THIS FCST PACKAGE WILL BE WITH THE TROPICAL PCPN AND FLASH FLOOD THREAT. SINCE THIS IS A TROPICAL SYSTEM...RADAR STP VALUES ARE GROSSLY UNDER-ESTIMATED WHEN COMPARED TO GROUND TRUTH VALUES. FYI...IF YOU ARE ACCESSING OUR STP DATA YOU MIGHT WANT TO DOUBLE IT TO GET A GOOD ESTIMATE. HAVE GONE WITH THE ETA MODEL...ALTHOUGH MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT TONIGHT AFTER A QUICK GLANCE. PW VALUES OVER 2.0" WILL BE PRESENT ACROSS THE AREA ALL DAY. WITH SHRTWV ACROSS HIGH PLAINS PUSHING EASTWARD...THIS WILL HELP TROPICAL MOISTURE PLUME TO BECOME MORE SW TO NE ORIENTED DURING THE DAY. LOOKS LIKE HEAVIEST PCPN WILL OCCUR THIS MORNING. CLOUDS WILL CONTINUE ACROSS THE ENTIRE CWA AND WILL KEEP SMALL DIURNAL RANGE IN AGAIN TODAY. HAVE GONE LOWER THAN MOS FOR HIGHS AND HIGHER THAN MOS ON LOWS TO ACCOUNT FOR THIS. WOULD LIKE A FFA FOR TDA FOR THE FOLLOWING COUNTIES... EVERYTHING WEST OF AND INCLUDING THESE COUNTY LINES... MILLER CAMDEN LACLEDE WEBSTER CHRISTIAN AND TANEY. RECOMMENDATIONS FOR TDA... SGF(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES. HIGH 70 TO 75. SOUTHEAST TO SOUTH WIND 10 TO 20 MPH. JLN(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES. HIGH IN THE MID 70S. SOUTH WIND 10 TO 15 MPH. UNO...CLOUDY WITH RAIN LIKELY. HIGH 70 TO 75. SOUTHEAST TO SOUTH WIND 10 TO 15 MPH. AIZ(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES. HIGH 70 TO 75. SOUTH WIND 10 TO 20 MPH. VIH...CLOUDY WITH RAIN LIKELY. HIGH 70 TO 75. SOUTH WIND 10 TO 20 MPH. CCF SGF RC 074/067 075/06`2 075 05+74 JLN RC 075/066 076/061 076 05+74 LINDENBERG
In the hours before
Special weather statement, Sep 14, 4:00 AM CDT, 3 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093>095-101> 104-141500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 AM CDT MON SEP 14 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI... ...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON POLK PULASKI ST. CLAIR STONE TANEY VERNON WEBSTER TROPICAL MOISTURE CONTINUES TO ADVANCE NORTHWARD OUT OF THE GULF OF MEXICO FEEDING INTO THE REMNANTS OF TROPICAL SYSTEM FRANCES. RAINFALL AMOUNTS DURING THE PAST 24 HOURS OF THREE UP TO SEVEN INCHES HAVE OCCURRED ACROSS EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WITH RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR CONTINUING EARLY THIS MORNING. THE RAIN BAND IS EVENTUALLY GOING TO SHIFT TO THE EAST AND WILL AFFECT MORE OF SOUTHWEST AND CENTRAL MISSOURI DURING THE DAY TODAY. FLASH FLOOD WARNINGS CONTINUE THIS MORNING FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WHERE THE RAIN HAS BEEN THE HEAVIEST. AN ADDITIONAL TWO TO FOUR INCHES MAY FALL IN THESE AREAS THIS MORNING. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. LINDENBERG
Special weather statement, Sep 14, 4:00 AM CDT, 3 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093>095-101> 104-141500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 AM CDT MON SEP 14 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI... ...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON POLK PULASKI ST. CLAIR STONE TANEY VERNON WEBSTER TROPICAL MOISTURE CONTINUES TO ADVANCE NORTHWARD OUT OF THE GULF OF MEXICO FEEDING INTO THE REMNANTS OF TROPICAL SYSTEM FRANCES. RAINFALL AMOUNTS DURING THE PAST 24 HOURS OF THREE UP TO SEVEN INCHES HAVE OCCURRED ACROSS EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WITH RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR CONTINUING EARLY THIS MORNING. THE RAIN BAND IS EVENTUALLY GOING TO SHIFT TO THE EAST AND WILL AFFECT MORE OF SOUTHWEST AND CENTRAL MISSOURI DURING THE DAY TODAY. FLASH FLOOD WARNINGS CONTINUE THIS MORNING FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WHERE THE RAIN HAS BEEN THE HEAVIEST. AN ADDITIONAL TWO TO FOUR INCHES MAY FALL IN THESE AREAS THIS MORNING. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. LINDENBERG
Special weather statement, Sep 14, 6:05 AM CDT, 1 hour 34 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093>095-101> 104-141400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 AM CDT MON SEP 14 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI... ...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON POLK PULASKI ST. CLAIR STONE TANEY VERNON WEBSTER TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM FRANCES CONTINUES TO PUSH INTO SOUTHWEST MISSOURI. THE RAINFALL HAS ENDED ACROSS EXTREME SOUTHEAST KANSAS WHERE THE FORT SCOTT POLICE DEPARTMENT REPORTED 11 INCHES OF RAIN AT 5 AM AND MAJOR FLOODING. RUNOFF AND RIVER FLOODING WILL CONTINUE IN THESE AREAS DESPITE THE END OF THE RAIN. SOUTHWEST AND CENTRAL MISSOURI WILL CONTINUE TO SEE THE HEAVY RAIN THROUGHOUT THE DAY WITH AN ADDITIONAL TWO TO FOUR INCHES OF RAIN EXPECTED. THIS WILL BE ON TOP OF THE RAINFALL RECEIVED DURING THE PAST 24 HOURS AND WILL LIKELY PRODUCE ADDITIONAL FLOODING. THE CURRENT FLASH FLOOD WARNINGS ARE VALID UNTIL 755 AM AND WILL LIKELY BE EXTENDED DUE TO ONGOING FLOODING. ADDITIONAL COUNTIES MAY BE ADDED AT THAT TIME. THIS IS A DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. RIVERS IN THE WARNED AREA ARE EXPECTED TO RISE RAPIDLY. THOSE CAMPING ALONG RIVERS IN THE WARNED AREA OR THEIR TRIBUTARIES S HOULD MOVE TO HIGHER GROUND IMMEDIATELY. LINDENBERG
Special weather statement, Sep 14, 6:05 AM CDT, 1 hour 34 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093>095-101> 104-141400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 AM CDT MON SEP 14 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI... ...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON POLK PULASKI ST. CLAIR STONE TANEY VERNON WEBSTER TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM FRANCES CONTINUES TO PUSH INTO SOUTHWEST MISSOURI. THE RAINFALL HAS ENDED ACROSS EXTREME SOUTHEAST KANSAS WHERE THE FORT SCOTT POLICE DEPARTMENT REPORTED 11 INCHES OF RAIN AT 5 AM AND MAJOR FLOODING. RUNOFF AND RIVER FLOODING WILL CONTINUE IN THESE AREAS DESPITE THE END OF THE RAIN. SOUTHWEST AND CENTRAL MISSOURI WILL CONTINUE TO SEE THE HEAVY RAIN THROUGHOUT THE DAY WITH AN ADDITIONAL TWO TO FOUR INCHES OF RAIN EXPECTED. THIS WILL BE ON TOP OF THE RAINFALL RECEIVED DURING THE PAST 24 HOURS AND WILL LIKELY PRODUCE ADDITIONAL FLOODING. THE CURRENT FLASH FLOOD WARNINGS ARE VALID UNTIL 755 AM AND WILL LIKELY BE EXTENDED DUE TO ONGOING FLOODING. ADDITIONAL COUNTIES MAY BE ADDED AT THAT TIME. THIS IS A DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. RIVERS IN THE WARNED AREA ARE EXPECTED TO RISE RAPIDLY. THOSE CAMPING ALONG RIVERS IN THE WARNED AREA OR THEIR TRIBUTARIES S HOULD MOVE TO HIGHER GROUND IMMEDIATELY. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:31 PM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Sep 13, 8:31 PM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, Newton | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 4 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | Barton, Jasper | 4 hr |
| Sep 14, 11:50 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.